All parents know the drill: your child develops a nasty rash, you take them to the GP for something that will help. If the rash is diagnosed as eczema, contact dermatitis, psoriasis or another dry/sore/itchy skin condition, your doctor may well prescribe a mild steroid cream to calm down any inflammation and stop it getting worse.
In most cases this will do the job exactly as expected. The steroids work, the rash calms down, you can stop using the cream. All good. But sometimes things don’t go to plan: the rash doesn’t get better, in fact it gets worse. You go back to the doctor and ask for something stronger. The doctor prescribes a different, higher potency steroid, and you hope that will work.
When that doesn’t have any effect on the nasty rash, what do you do? Do you get an even stronger steroid cream? If so, what advice will you get?
What we hear from our customers is that doctors’ advice is not always thorough, clear or tailored to their child’s individual needs. Sometimes doctors prescribe creams that themselves cause problems without properly going through the issues of long term steroid use, or prescribe aqueous creams that contain sodium lauryl sulfate against official recommendations.
Sometimes doctors simply do not have enough time or resources to research the root causes of a child’s eczema, and while this is likely to happen because GPs are overstretched, busy and under extreme pressure to prescribe the cheapest emollients, the fact is that too many kids are not getting the care they need. And sometimes the care they do get can even be damaging.
Having the right information is so important when managing your child’s eczema, so we’ve compiled a list of five things you might not have been told but which could make all the difference in how you tackle the dreaded itch!
1. Side-effects of Topical Steroids
If topical steroids are used for too long, on delicate areas or in too high a potency, then skin can suffer damage such as becoming thinner, more fragile, more sensitive or even discoloured. Make sure you know the appropriate usage (how long, how much and at what potency) for different areas of the body.
2. Topical Steroid Addiction/Withdrawal (TSW)
TSW is the name given to rebound flare-ups that can appear after using steroids for an extended length of time. The rash isn’t related to triggers or stress but to the skin becoming dependent on steroids and it can appear as very red, very sore skin all over the body, especially on the face.
3. Irritating Ingredients
Have you considered whether the other ingredients in emollients and steroid creams might be causing irritation? These might include synthetics such as preservatives, paraffin, fragrances, SLS, PETs, but might also include natural substances such as lanolin, citrus and coconut. If you child’s skin is sensitive to the ingredients in their emollient, try alternatives.
4. Allergy Testing
Has thorough allergy-testing been offered? Triggers could be dietary or environmental, from detergents to pet hair to nuts. Sometimes it means being referred to a specialist unit outside your healthcare trust and can take a fair bit of persistence!
5. Holistic Dermatology Care
Is the care your child is getting care that is specific to them? Does it take into account their preferences for emollients, their dietary or environmental triggers, whether or not infection is under control, and whether they can access items like bandages, pyjamas on prescription, etc.? Has your doctor gone through a good skin maintenance routine with you and your child, including good hygiene practice, avoiding stress and the regular application of effective non-irritant emollients even when there are no symptoms? Have you been advised about which detergents, body washes, shampoos might be best avoided? Has your child been given coping strategies to help them not to scratch?
Keeping on top of flare-ups involves so much more than just applying some cream: make sure you get the advice that’s right for your child!
If you require medical advice we recommend you always contact your healthcare professional.
If you or someone you are caring for seems very unwell, is getting worse or you think there's something seriously wrong, call for emergency services straight away. For general medical advice, please contact your healthcare professional, this article does not contain or replace medical advice.
Do not delay getting help if you're worried. Trust your instincts.